Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 87, NWS Houston/Galveston, TX

May 3, 20098 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 3, 2009, 5:40 AM CDT for 8 counties in Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2009, 5:40 AM CDT (10:40 UTC)
Expired
May 3, 2009, 6:30 AM CDT
In force
50 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Brazos County, TX, Burleson County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Montgomery County, TX, Trinity County, TX, Walker County, TX

The radar

The Ft Hood radar (KGRK), 151 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 5:12 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:18 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 3, 3:18 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
318 AM CDT SUN MAY 3 2009

.DISCUSSION...
TRAILING EDGE OF MCS THAT MOVED ACROSS N TX OVERNIGHT SPARKING
SOME ISO TSTMS ACROSS ERN PARTS OF THE REGION EARLY THIS MORNING. COOL
FRONT NOW SITUATED ABOUT 40 MILES NORTH OF OUR HGX CWA AND SHOULD
CONTINUE SLOWLY MOVING S THRU THE DAY. UPPER TROF AND ASSOCIATED
VORT SEEN NICELY IN WV IMAGERY IN N CNTL TX SHOULD CONTINUE ON A
ESE TRACK AND MOVE OVER OR VERY CLOSE TO NE PARTS OF CWA ENHANCING
LARGE SCALE LIFT. COOLING MID LEVEL TEMPS SHOULD CONTINUE TO ERODE
CAP ACROSS AT LEAST THE NE HALF OF THE CWA THIS MORNING. THIS
ALONG WITH APPROACHING FRONT...APPROACHING FRONT AND LFQ OF JET
SHOULD SET THE STAGE FOR GOOD CHANCES OF SHRA/TSTMS TODAY ACROSS
PORTIONS OF SE TX. MAIN SEVERE WX THREAT WILL LIKELY TAKE PLACE
THIS MORNING AS UPPER TROF/VORT ENERGY APPROACHES. WILL STILL HAVE
A MARGINAL THREAT LATER THIS AFTN ALONG THE FRONT ITSELF. THOUGH
CANT COMPLETELY RULE OUT SVR STORMS ANYWHERE TODAY...THINK THE
BEST CHANCES WILL GENERALLY BE NORTH OF A BELLVILLE-LIBERTY LINE
(WHERE WELL MENTION SVR IN THE ZONES) AND MORE SPECIFICALLY OUR
NE ZONES UP AROUND LAKE LIVINGSTON. FRONT WILL CRAWL TO THE COAST
TOWARD SUNRISE MON (ASSUMING OUTFLOWS DONT PUSH IT FURTHER) THEN
STALL & MOVE BACK N LATER MON. MODELS SHOW PRECIP COVERAGE DIMINISHING
OVERNIGHT AS BEST FORCING/ENERGY MOVES EAST...BUT DO NOT LIKE PULLING
POPS COMPLETELY OUT WITH A BOUNDARY/RESPECTABLE MOISTURE/SLOWING
STORM MOTIONS IN THE AREA SO WILL KEEP LOWISH POPS IN THRU MON.

H5 RIDGE BEGINS TO BUILD IN FROM THE WEST TUES AND OVERHEAD THIS
WEEKEND. WILL HAVE AN ONSHORE FLOW GOING AT THE SFC SO THERE MAY
BE SOME VERY ISO SHRA ASSOCIATED WITH HEATING/SEABREEZE AROUND
DURING THE DAYTIME HOURS...BUT SUBSIDENCE ALOFT SHOULD KEEP
COVERAGE TO A MINIMUM. LOOKING FOR SOME 90 DEGREE READINGS BY THE
END OF THE WEEK.  47

&&

.MARINE...
WILL BE MAINTAINING THE SCEC FOR THE COASTAL WATERS FOR TODAY AS THE
GRADIENT REMAINS A LITTLE TIGHT IN RESPONSE TO THE APPROACHING SHORT
WAVE FROM THE NW. OTHERWISE STILL LOOKING FOR THE WEAK COLD FRONT TO
PUSH INTO THE COASTAL WATERS LATE TONIGHT/EARLY MON MORNING WITH ON-
LY BRIEF LIGHT/MODERATE OFFSHORE WINDS IN ITS WAKE. ONSHORE WINDS TO
RETURN BY MON NIGHT...THEN STRENGTHENING LATE TUES/WEDS AHEAD OF THE
NEXT STORM SYSTEM DEEPENING OVER WTX. A RETURN TO NEAR ADVISORY CON-
DITIONS NOT EXPECTED UNTIL THEN. 41

&&

.AVIATION...
QUITE A BIT MORE PCPN DEVELOPING ACROSS THE REGION THIS MORNING THEN
PREVIOUSLY EXPECTED. BASED ON THESE TRENDS WILL LIKELY BE RAMPING UP
THE MENTION OF CONVECTION IN THE NEXT TAF SET FOR THE LATE MORN/AFTN
HOURS TODAY. WEAK COLD FRONT STILL EXPECTED TO PUSH SLOWLY ACROSS SE
TX TODAY AS WELL. WILL KEEP WITH GOING FROPA TIMES AS THEY LOOK OKAY
ATTM. SO...THE MVFR CONDITIONS THAT ARE EXPECTED TO PREVAIL FOR MOST
OF TODAY SHOULD LIFT BY THIS EVENING AS A MUCH DRIER/SLIGHTLY COOLER
AIRMASS FILTERS DOWN FROM THE NORTH. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      84  61  83  67  88 /  60  10   0   0  10
HOUSTON (IAH)              84  66  85  69  87 /  50  30  10   0  10
GALVESTON (GLS)            81  72  81  74  82 /  30  30  20   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS AFTERNOON FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, May 3, 3:54 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 AM CDT SUN MAY 3 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
354 AM CDT SUN MAY 3 2009

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BE MOVING INTO
SOUTHEAST TEXAS TODAY TRIGGERING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. THOUGH SEVERE STORMS ARE POSSIBLE ACROSS ALL OF
SOUTHEAST TEXAS TODAY...THE BEST CHANCES APPEAR TO BE NORTH OF A
BELLVILLE TO LIBERTY LINE AND MORE SPECIFICALLY ACROSS REGIONS
NORTHEAST OF A LINE FROM MADISONVILLE TO SHEPHERD DURING THE
MORNING HOURS. THE PRIMARY WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS.

ISOLATED STRONG TO SEVERE CELLS WILL BE POSSIBLE THROUGH THE DAY
AS THE FRONT SLOWLY MOVES SOUTHWARD AND EVENTUALLY PULLS UP
STATIONARY NEAR THE COAST MONDAY MORNING. OVERALL PRECIPITATION
COVERAGE SHOULD DIMINISH THIS EVENING...BUT STORM MOTIONS WILL
ALSO DIMINISH SO ANY REMAINING STRONG CELLS WILL BE CAPABLE OF
PRODUCING LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:26 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Houston, Madison, Montgomery, Polk and 5 more64 min
May 3, 7:13 AM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto62 min
May 3, 7:27 AM CDTSevere Thunderstorm WarningHGXMontgomery, Polk, San Jacinto, Trinity, Walker33 min
May 3, 7:55 AM CDTAreal Flood AdvisoryHGXPolk, San Jacinto65 min
May 3, 8:10 AM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto50 min
May 3, 8:25 AM CDTTornado WarningHGXPolk24 min
May 3, 9:38 AM CDTAreal Flood AdvisoryHGXPolk, San Jacinto, Trinity, Walker57 min
May 3, 10:09 AM CDTFlash Flood WarningHGXPolk, San Jacinto, Trinity3 hr
May 3, 11:38 AM CDTSmall Craft AdvisoryHGX4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.